A research team consisting of epilepsy specialists and epidemiologists (persons who study the causes and control of diseases) reports on a study that answered an important but simple question:
Do anti-seizure drugs cause reductions in bone density?
Why ask this question?
Most doctors and patients agree that controlling seizures is very important — possibly the most important consideration — but other issues, such as long term side-effects of a medication, may affect quality of life.
If a drug reduces bone density, bones will become more fragile, and eventually this could result in fractures that may have a major effect on health and quality of life.
The main result of the study was whether menandwomen taking AEDs were more likely to have reduced bone density than those who were not taking this group of medications.
(Bone density is determined by a balance of bone re-absorption and bone formation.)
View original post 522 more words